Alert archive / Kentucky / Wind Advisories in 2023
Wind Advisory 7, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Mar 24, 2023, 12:35 PM EDT for 33 counties in Kentucky. It took effect at Mar 25, 2023, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2023, 12:35 PM EDT (16:35 UTC)
- In effect from
- Mar 25, 2023, 4:00 AM EDT
- Expired
- Mar 25, 2023, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125 WWUS73 KJKL 241635 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 1235 PM EDT Fri Mar 24 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-250800- /O.NEW.KJKL.WI.Y.0007.230325T0800Z-230326T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1235 PM EDT Fri Mar 24 2023 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 8 PM EDT SATURDAY... * WHAT...Winds will strengthen on the back side of exiting cold front and low pressure system. Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 4 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ JMW
3 follow-up statements
258 WWUS73 KJKL 250754 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 354 AM EDT Sat Mar 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-252000- /O.CON.KJKL.WI.Y.0007.230325T0800Z-230326T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 354 AM EDT Sat Mar 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds of 15 to 25 mph with gusts of 35 to 45 mph are expected today. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...From 4 AM to 8 PM EDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GEOGERIAN
822 WWUS73 KJKL 251745 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 145 PM EDT Sat Mar 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260000- /O.CON.KJKL.WI.Y.0007.000000T0000Z-230326T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 145 PM EDT Sat Mar 25 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds of 15 to 25 mph with gusts of 35 to 45 mph will continue into the evening. * WHERE...Portions of east central, northeast, south central and southeast Kentucky. * WHEN...Through 8 PM EDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ GEOGERIAN/GREIF
207 WWUS73 KJKL 260005 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 805 PM EDT Sat Mar 25 2023 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-260115- /O.EXP.KJKL.WI.Y.0007.000000T0000Z-230326T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 805 PM EDT Sat Mar 25 2023 ...WIND ADVISORY HAS EXPIRED... West winds are starting to settle this evening, but some gusts to 30 mph will still be possible for another hour or so. $$ GREIF
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Mar 24, 10:41 AM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, Mar 24, 10:41 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1041 AM EDT Fri Mar 24 2023 .UPDATE... Issued at 1041 AM EDT FRI MAR 24 2023 Continuing to monitor radar as a line of rain and a few embedded thunderstorms make their way into eastern KY. The line went from being more west-east oriented to more SW to NE oriented, and is infringing on our western CWA counties all the way down to the TN border. This led to some updates to the pops and weather to better show the trend of this line and to increase pops in the SW CWA especially. Eventually this line will begin to lift north again as a warm front once the cold front gets closer to the region, but this will be later in the day. Until then, will continue to monitor the ongoing rainfall and it's progression eastward, in case further updates/increases to the pops are needed for the JKL CWA. Also loaded in the latest observations for temps and winds. This did result in some lowering of temps for the current hour, likely due to the incoming and ongoing rainfall. Hoping that we will still be able to reach our forecast highs, so blended into the ongoing forecast. However, will also continue to monitor this in case daytime temperatures will need to be lowered based on ongoing rainfall later in the day. All updates have been published and sent to NDFD/web. A new set of zones was also sent out. These do mention late morning wording still, but felt it was necessary to reflect the changes in pops/weather. Will send out another update after noon to remove any lingering morning wording. UPDATE Issued at 808 AM EDT FRI MAR 24 2023 Outflow from overnight convection moving in across the I-64 corridor has slipped south of JKL. Shower activity has been developing along this boundary as it has nudged southward, although the movement has slowed considerably at this point. As such, have allowed for higher PoPs further south this morning. The more sustained activity remains focused generally along and north of the Mountain Parkway. Have also freshened up the temperature trends this morning, allowing for a slower recovery behind the outflow, as mid to upper 50s have settled south across the area in its wake. && .SHORT TERM...(Today through Saturday) Issued at 435 AM EDT FRI MAR 24 2023 The latest upper level map features amplified flow across the CONUS. A seasonably strong ridge is centered across the eastern Gulf of Mexico. Troughing is aligned along the West, with multiple embedded vorticity centers/short wave troughs seen within the trough as well as the west southwest flow setup from the Desert Southwest through the Mississippi Valley and into the Ohio and Tennessee valleys. At the surface, a cold front is draped from southern New England through the Ohio Valley, and then across the middle Mississippi Valley and southern Plains regions. Convection has been ongoing mainly along and northwest of the surface boundary, thanks to increasing 925-850 mb moisture transport, and a broad and strong upper level wind field. So far, only the I-64 corridor has seen some of this convection. Temperatures range from the mid and upper 50s north of the cold front in the northern portion of Fleming County, as well as some of the more sheltered valleys in southeastern Kentucky, where clouds have been thinner. Elsewhere, it is mild out there, with temperatures ranging from 65 to 70 degrees. The models remain in good agreement aloft through short term period. The western trough will expand southeast and east, broadening with time. A lead short wave trough will take on more of a negative tilt as it moves from the southern Plains to the middle Mississippi Valley today, and into the Ohio Valley tonight/early Saturday. A cut off low will develop as it curls into the Great Lakes region during the day on Saturday. At the surface, the cold front will continue to sag southeast across the Commonwealth today, before stalling. Low pressure will organize across the ArLaTex region and shift northeast into the Ohio Valley by later this evening, dragging the boundary back north as a warm front. As the low occludes more as it heads into the Great Lakes region on Saturday, the associated cold front will sweep through our area. Active weather will be on tap for eastern Kentucky through the short term period. Showers, along with some embedded storms at times, will shift southeast across our area through the day. As the boundary remains parallel to the upper level flow, some training is possible, with the I-64 corridor likely seeing the best chance for higher totals, given the wetter head start early this morning. As such, will let the Flood Watch ride now for Fleming County. Further south, the chance of more organized heavier rainfall generally decreases, as these areas will not be within the better 925-850 mb transport zone as long today. Highs today will reflect the good baroclinic zone in place, with low to mid 70s expected south of the boundary, while locations that remain in thicker low clouds north of the boundary have a harder time cracking the 60 degree mark. Somewhat of a lull in the precipitation is expected this evening, as forcing temporarily relaxes and winds begin to back more to the south and southeast. Meanwhile, an organized line of stronger convection will be moving in from the west after midnight. CAM guidance has been pretty consistent in showing a gradual weakening trend as the line gets further away from its parent forcing with time, as well as heading into a more typically weaker instability environment that will be in place across eastern Kentucky. Still, a ridiculous amount of low level shear will be in place, thanks to the screaming 60-80kt low level jet that will have developed across the Ohio and Tennessee valleys by that time. As such, at least a marginal severe threat remains, with damaging wind gusts being the main threat and a non-zero tornado threat, especially west of I-75. Lows will likely be established north of the boundary early in the evening, before temperatures rise as stronger return flow ensues. The sustained winds will be increasing out of ahead of the line, initially out of the south to southeast at 10 to 20 mph, with gusts of 25 to 40 mph, and then veering to the southwest to west southwest on Saturday, as the front pulls away. Winds will peak during the day, with many places likely topping 40 mph. Precipitation will quickly exit to the east Saturday morning, with drier air advecting in during the afternoon. Highs will continue to be well above normal, ranging from the upper 60s north of I-64, to the lower and middle 70s elsewhere. .LONG TERM...(Saturday night through Thursday) Issued at 341 AM EDT FRI MAR 24 2023 The forecast period begins with the forecast area being on the backside of a departing shortwave trough. At the surface, high pressure will build in from the west but aloft southwesterly flow will be in place. As a result of the persistent southwesterly flow; overnight lows and daytime highs will be relatively warm. Overnight lows are expected to be in the upper-30s to lower-40s with daytime highs in the upper-60s to lower-70s through Monday. As the forecast area enjoys high pressure to start the week, models are in agreement with a longwave trough developing across the Central Plains. However, going further in time, the trough looks to flatten out but the jet core remains intact. As a result, a weak perturbation moving through the flow could bring a surface cold front through the Commonwealth Monday afternoon. Moisture does appear to be limited; therefore, not expecting any instances of precipitation for Monday. The better chance for precipitation does look to be late Tuesday as a subtle shortwave develops across Ohio. As this shortwave digs into the Commonwealth, scattered showers will be possible Tuesday into Wednesday. Along with the trough moving through, northwesterly flow will bring the coldest temperatures of the period for Tuesday night into Wednesday. Overnight lows for Tuesday night are expected to be in the low to mid-30s with a few instances of frost possible. Once the trough quickly exits by Wednesday afternoon, high pressure will build into the region as a strong upper-level ridge develops. This ridge will remain in place from Wednesday through early Friday. Models begin to diverge a little at this point for what happens Thursday and beyond. However, the trend is that the ridge breaks down late Thursday as deep trough dives out of the PACNW into the Rockies. The GFS is the strongest with leeside surface cyclone development early Friday morning whereas the ECMWF and CMC have a strong tough with surface development occurring later in the day and much further to the north compared to the GFS. Nonetheless, whatever solution plays out, this could bring some widespread rain and maybe a few thunderstorms with the expected warm front late Thursday night and again when the cold front cross the area sometime Friday. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 808 AM EDT FRI MAR 24 2023 A cold front will gradually sag southeast with time today, allowing for more persistent showers, along with a few thunderstorms and associated MVFR ceilings. These will affect KSYM first, and then eventually KJKL and KSJS by mid to late morning. Further south, have maintained generally VFR conditions at KSME and KLOZ; however, any passing stronger showers or a thunderstorm will certainly result in at least brief MVFR or even IFR conditions. The front will stall and then lift back north as a warm front by tonight, as strong low pressure tracks northeast from the middle Mississippi Valley into the Ohio Valley. The more persistent convection will temporarily diminish, before a strong cold front approaches overnight into early Saturday morning, eventually bringing another line of weakening convection to the area. Winds will be variable at 5 to 8 kts behind the cold front, with southwest winds of around 10 kts, and gusts of 15 to 20 kts south of the front today. LLWS will also occur through 13z, before subsiding. Surface winds will then back a bit more to the south and southeast this evening, with a renewed threat of LLWS, before this likely mixes out with the approach of the convective line from the west. South to southwest winds will increase to 10 to 20 kts, with gusts of 25 to 35 kts by the end of the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Saturday morning for KYZ044. && UPDATE...JMW SHORT TERM...GEOGERIAN LONG TERM...VORST AVIATION...GEOGERIAN
Hazardous weather outlook, Mar 24, 5:19 AM EDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 519 AM EDT Fri Mar 24 2023 KYZ044-251100- Fleming- Including the city of Flemingsburg 519 AM EDT Fri Mar 24 2023 ...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Showers, with embedded thunderstorms at times, are expected today into tonight. Locally heavy rainfall and isolated flash flooding of low lying and poor drainage areas will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest wind gusts of 40 to 45 mph will likely occur on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Saturday. KYZ050>052-058>060-068-069-079-080-083>088-104-106>120-251100- Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-Jackson- Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-Elliott- Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie-Letcher-Martin-Pike- Including the cities of Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 519 AM EDT Fri Mar 24 2023 This Hazardous Weather Outlook is for a portion of eastern Kentucky. .DAY ONE...Today and tonight. Thunderstorms are possible today. Locally heavy rainfall and minor flooding of low lying and poor drainage areas will be possible. In addition, a weakening line of organized thunderstorms will move in from the west overnight. These will contain a threat of strong to damaging wind gusts as they approach; however, an isolated tornado can not be completely ruled out, particularly west of I-75. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong southwest wind gusts of 35 to 45 mph will likely occur on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through Saturday. GEOGERIAN/VORST
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:31 AM EDT | Special Weather Statement | JKL | Fleming | 29 min |
Nearby
Wind Advisories in Kentucky, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.